Many-particle limit for a system of interaction equations driven by Newtonian potentials


We consider a one-dimensional discrete particle system of two species coupled through nonlocal interactions driven by the Newtonian potential, with repulsive self-interaction and attractive cross-interaction. After providing a suitable existence theory in a finite-dimensional framework, we explore the behaviour of the particle system in case of collisions and analyse the behaviour of the solutions with initial data featuring particle clusters. Subsequently, we prove that the empirical measure associated to the particle system converges to the unique 2-Wasserstein gradient flow solution of a system of two partial differential equations with nonlocal interaction terms in a proper measure sense. The latter result uses uniform estimates of the \(L^m\)-norms of a piecewise constant reconstruction of the density using the particle trajectories.

This is a preview of subscription content, access via your institution.


  1. 1.

    Alicandro, R., De Luca, L., Garroni, A., Ponsiglione, M.: Metastability and dynamics of discrete topological singularities in two dimensions: a \(\gamma \)-convergence approach. Arch. Ration. Mech. Anal. 214(1), 269–330 (2014)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Ambrosio, L., Gigli, N., Savaré, G.: Gradient Flows in Metric Spaces and in the Space of Probability Measures. Lectures in Mathematics ETH Zürich, 2nd edn. Birkhäuser Verlag, Basel (2008)

    MATH  Google Scholar 

  3. 3.

    Benedetto, D., Caglioti, E., Pulvirenti, M.: A kinetic equation for granular media. RAIRO-Modélisation mathématique et analyse numérique 31(5), 615–641 (1997)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Bertozzi, A.L., Laurent, T., Rosado, J.: \(L^p\) theory for the multidimensional aggregation equation. Commun. Pure Appl. Math. 64(1), 45–83 (2011)

    Article  Google Scholar 

  5. 5.

    Biler, P., Karch, G., Laurençot, P.: Blowup of solutions to a diffusive aggregation model. Nonlinearity 22(7), 1559–1568 (2009)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Blanchet, A., Dolbeault, J., Perthame, B.: Two-dimensional Keller–Segel model: optimal critical mass and qualitative properties of the solutions. Electron. J. Differ. Equ. 2006, 1–33 (2006)

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Boi, S., Capasso, V., Morale, D.: Modeling the aggregative behavior of ants of the species polyergus rufescens, pp. 163–176 (2000). Spatial heterogeneity in ecological models (Alcalá de Henares, 1998)

  8. 8.

    Bonaschi, G.A., Carrillo, J.A., Di Francesco, M., Peletier, M.A.: Equivalence of gradient flows and entropy solutions for singular nonlocal interaction equations in 1d. ESAIM Control Optim. Calc. Var. 21(2), 414–441 (2015)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Brézis, H.: Opérateurs maximaux monotones et semi-groupes de contractions dans les espaces de Hilbert. North-Holland Publishing Co., Amsterdam (1973)

    MATH  Google Scholar 

  10. 10.

    Carrillo, J.A., Choi, Y.P., Hauray, M.: The derivation of swarming models: mean-field limit and Wasserstein distances. In: Muntean, A., Toschi, F. (eds.) Collective Dynamics from Bacteria to Crowds, pp. 1–46. Springer, Berlin (2014)

    Google Scholar 

  11. 11.

    Carrillo, J.A., Craig, K., Patacchini, F.S.: A blob method for diffusion. Calc. Var. Partial Differ. Equ. 58, 53 (2019)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Carrillo, J.A., Delgadino, M.G., Pavliotis, G.A.: A proof of the mean-field limit for \(\lambda \)-convex potentials by \(\Gamma \)-convergence. Preprint arXiv:1906.04601 (2019)

  13. 13.

    Carrillo, J.A., Di Francesco, M., Esposito, A., Fagioli, S., Schmidtchen, M.: Measure solutions to a system of continuity equations driven by Newtonian nonlocal interactions. Discrete Contin. Dyn. Syst. 40(2), 1191–1231 (2020).

    MathSciNet  Article  MATH  Google Scholar 

  14. 14.

    Carrillo, J.A., Di Francesco, M., Figalli, A., Laurent, T., Slepcev, D.: Global-in-time weak measure solutions and finite-time aggregation for nonlocal interaction equations. Duke Math. J. 156(2), 229–271 (2011)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Carrillo, J.A., McCann, R.J., Villani, C.: Kinetic equilibration rates for granular media and related equations: entropy dissipation and mass transportation estimates. Revista Matematica Iberoamericana 19(3), 971–1018 (2003)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Carrillo, J.A., Toscani, G.: Wasserstein metric and large-time asymptotics of nonlinear diffusion equations. New Trends in Mathematical Physics (In Honour of the Salvatore Rionero 70th Birthday) pp. 234–244 (2005)

  17. 17.

    Di Francesco, M., Esposito, A., Fagioli, S.: Nonlinear degenerate cross-diffusion systems with nonlocal interaction. Nonlinear Anal. 169, 94–117 (2018)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Di Francesco, M., Fagioli, S.: Measure solutions for nonlocal interaction pdes with two species. Nonlinearity 2(6), 2777–2808 (2013)

    Article  Google Scholar 

  19. 19.

    Dobrušin, R.L.: Vlasov equations. Funktsional. Anal. i Prilozhen. 13(2), 48–58 (1979)

    MathSciNet  Google Scholar 

  20. 20.

    Evans, L.C.: Partial Differential Equations, Graduate Studies in Mathematics, vol. 19. American Mathematical Society, Providence, Rhode Island (1998)

    Google Scholar 

  21. 21.

    Garroni, A., van Meurs, P., Peletier, M.A., Scardia, L.: Convergence and non-convergence of many-particle evolutions with multiple signs. Arch. Ration. Mech. Anal. 235(1), 3–49 (2020)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Golse, F.: The mean-field limit for the dynamics of large particle systems. In: Journées “Équations aux Dérivées Partielles”, pp. Exp. No. IX, 47. Univ. Nantes, Nantes (2003)

  23. 23.

    Gosse, L., Toscani, G.: Identification of asymptotic decay to self-similarity for one-dimensional filtration equations. SIAM J. Numer. Anal. 43(6), 2590–2606 (2006)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Grünbaum, D., Okubo, A.: Modelling social animal aggregations. In: Levin, S.A. (ed.) Frontiers in Mathematical Biology, Lecture Notes in Biomathematics, vol. 100. Springer, Berlin (1994)

    Google Scholar 

  25. 25.

    Guo, M.Z., Papanicolaou, G.C., Varadhan, S.R.S.: Nonlinear diffusion limit for a system with nearest neighbor interactions. Commun. Math. Phys. 118(1), 31–59 (1988)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Hauray, M., Jabin, P.E.: \(N\)-particles approximation of the Vlasov equations with singular potential. Arch. Ration. Mech. Anal. 183(3), 489–524 (2007)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Jäger, W., Luckhaus, S.: On explosions of solutions to a system of partial differential equations modelling chemotaxis. Trans. Am. Math. Soc. 329(2), 819–824 (1992)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Jordan, R., Kinderlehrer, D., Otto, F.: The variational formulation of the Fokker–Planck equation. SIAM J. Math. Anal. 29(1), 1–17 (1998).

    MathSciNet  Article  MATH  Google Scholar 

  29. 29.

    Lions, P.L., Mas-Gallic, S.: Une méthode particulaire déterministe pour des équations diffusives non linéaires. C. R. Acad. Sci. Paris Sér. I Math 332(4), 369–376 (2001)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Mainini, E.: Well-posedness for a mean field model of Ginzburg–Landau vortices with opposite degrees. Nonlinear Differ. Equ. Appl. NoDEA 19(2), 133–158 (2012)

    MathSciNet  Article  Google Scholar 

  31. 31.

    McCann, R.J.: A convexity principle for interacting gases. Adv. Math. 128(1), 153–179 (1997)

    MathSciNet  Article  Google Scholar 

  32. 32.

    Mogilner, A., Edelstein-Keshet, L.: A non-local model for a swarm. J. Math. Biol. 38(6), 534–570 (1999)

    MathSciNet  Article  Google Scholar 

  33. 33.

    Morrey, C.B., Jr.: On the derivation of the equations of hydrodynamics from statistical mechanics. Commun. Pure Appl. Math. 8, 279–326 (1955)

    MathSciNet  Article  Google Scholar 

  34. 34.

    Oelschläger, K.: A sequence of integro-differential equations approximating a viscous porous medium equation. Z. Anal. Anwendungen 20(1), 55–91 (2001)

    MathSciNet  Article  Google Scholar 

  35. 35.

    Onsager, L.: Crystal statistics. I. A two-dimensional model with an order-disorder transition. Phys. Rev. (2) 65, 117–149 (1944)

    MathSciNet  Article  Google Scholar 

  36. 36.

    Otto, F.: The geometry of dissipative evolution equations: the porous medium equation. Commun. Partial Differ. Equ. 26(1–2), 101–174 (2001)

    MathSciNet  Article  Google Scholar 

  37. 37.

    Rachev, S.T., Rüschendorf, L.: Mass Transportation Problems, Probability and Its Applications, vol. I. Springer, New York (1998)

    MATH  Google Scholar 

  38. 38.

    Russo, G.: Deterministic diffusion of particles. Commun. Pure Appl. Math. 43(6), 697–733 (1990).

    MathSciNet  Article  MATH  Google Scholar 

  39. 39.

    Santambrogio, F.: Optimal Transport for Applied Mathematicians, Progress in Nonlinear Differential Equations and Their Applications, vol. 87. Birkhäuser Verlag, Basel (2015)

    Google Scholar 

  40. 40.

    Stroock, D.W., Varadhan, S.R.S.: Multidimensional Diffusion Processes, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 233. Springer, Berlin (1979)

    Google Scholar 

  41. 41.

    Sznitman, A.Z.: Topics in propagation of chaos. In: Lecture notes in Mathematics, vol. 1464. Ecole d’Eté de Probabilités de Saint-Flour XIX 1989 (1991)

  42. 42.

    Topaz, C.M., Bertozzi, A.L.: Swarming patterns in a two-dimensional kinematic model for biological groups. SIAM J. Appl. Math. 65(1), 152–174 (2004)

    MathSciNet  Article  Google Scholar 

  43. 43.

    Toscani, G.: Kinetic and hydrodynamic models of nearly elastic granular flows. Monatsh. Math. 142(1–2), 179–192 (2004)

    MathSciNet  Article  Google Scholar 

  44. 44.

    Villani, C.: Topics in Optimal Transportation, Graduate Studies in Mathematics, vol. 58. American Mathematical Society, Providence, RI (2003)

    MATH  Google Scholar 

  45. 45.

    Villani, C.: Optimal transport: old and new. Grundlehren der mathematischen Wissenschaften. Springer, Berlin (2009)

    Book  Google Scholar 

Download references


A considerable part of this work was carried out during the visit of MDF to King Abdullah University of Science and Technology (KAUST) in Thuwal, Saudi Arabia. MDF is deeply grateful for the warm hospitality by people at KAUST, for the excellent scientific environment, and for the support in the development of this work. AE was partially supported by the German Science Foundation (DFG) through CRC TR 154 “Mathematical Modelling, Simulation and Optimization Using the Example of Gas Networks”. AE and MS gratefully acknowledge the support of the Hausdorff Research Institute for Mathematics (Bonn), through the Junior Trimester Program on Kinetic Theory.

Author information



Corresponding author

Correspondence to Marco Di Francesco.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by Manuel del Pino.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Di Francesco, M., Esposito, A. & Schmidtchen, M. Many-particle limit for a system of interaction equations driven by Newtonian potentials. Calc. Var. 60, 68 (2021).

Download citation

Mathematics Subject Classification

  • 35A24
  • 35F55
  • 35Q70
  • 35R09
  • 82C22
  • 35A35